Sponsored: Living with Generalized MG? Get resources a free PopSocket here.

woman holds her hurt shoulder taking cholesterol medication with myasthenia gravis

My Experience with Myasthenia Gravis and Cholesterol Medication

In September 2019, I was in the emergency room with extremely high blood pressure. I was started on atorvastatin because of my high cholesterol levels. Atorvastatin is a drug that can lower cholesterol. Shortly after starting this medication, I was having problems walking, talking, seeing, chewing, and swallowing. But, prior to that medication or even my trip to the emergency room, I was having trouble with my eyes sagging while I was at work.1

I had not been diagnosed with myasthenia gravis (MG) yet, although I had these symptoms coming and going for years before ever starting atorvastatin. When I was finally given a trial of Mestinon in October of 2020 with positive results, I was diagnosed with seronegative MG.

Drugs to avoid with MG

The day the neurologist diagnosed me with MG, he gave me a print out of medications to avoid or use with caution. Atorvastatin was on that list and I immediately asked him if I needed to stop taking it. He told me, no ... I was on it before I got diagnosed so I should be good. So, I continued to take it because he said it was okay.

There were also a few other medications I was on that were on that list. Surprisingly, each time I got off of one, I did a little better.

I started having breathing problems

A few months after I was diagnosed with MG, I was back in the hospital because I was having breathing problems. I was started on CellCept and prednisone.

I was already taking Mestinon 3 times a day. But that was upped to 1 dose every 2 hours while I was awake. While on these medications, my symptoms were not really getting any better, but they were not really getting any worse either.

Tears in my left arm muscles

As time passed, I starting having problems with my left arm. I found out that I had a few tears in the muscles. None of them were bad enough to require surgery, but I had no use of my left arm at all.

This did not make any sense to me because I hadn't done anything. Maybe holding my tablet caused the tear? About all I could do was lay in bed most of the time. I was just too weak and fatigued to get too much else done.

Then I read the atorvastatin pamphlet that came with the medication and I learned that this particular medication could cause muscle pain. Not to mention the ankle problems I was experiencing. All of my issues started at the same time that I started this medication.2

Going off the cholesterol medication

Currently, I am in the process of looking for a new neurologist. My primary care doctor has been my go-to for now. I talked to her about the atorvastatin (and how it is on the avoidance list for MG) along with the other possible medical conditions I have been experiencing.

Since I've been off of atorvastatin, I have not been as fatigued. My Mestinon use has gone from 60 mg every 2 hours while I'm awake, to 60 mg, 1 to 3 times a day! My ankles are no longer giving out. To top it off, I've been able to live and have semi-normal days ... things I haven't had for a couple years now!

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Myasthenia-Gravis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.

Community Poll

Have you taken our MG In America Survey yet?